Question about IV site infection/cellulitis

  1. Hello all, I am hoping you might have some insight as to what happened to me after a very recent hospitalization. I have had Crohn's Disease for 18 years, diagnosed when I was 14. I've had a rough road over the years w/multiple resections, etc., but all is pretty well under control now. I was admitted on 9/30 to receive IV fluids and pain meds b/c my gut was acting up. I was released on 10/2 & sent home in good condition. I have had rotten veins for years: the years of prednisone and everything else has shot my veins. I'm a pretty tough stick, especially when I'm dehydrated & have to have central lines put in when my Crohn's is really acting up or if I have to have surgery. For this admission, my ER nurse only had to try three times before she got a 24 gauge in the upper part of my arm, bicep area. I am always aware of what's going on w/my IV sites & very protective of them. While I was in, I noticed no problems w/my IV site. 24 hrs after my discharge, I noticed that where my IV was, the area was inflammed, pretty warm to the touch, but not discolored at this point. That Saturday morning, I woke in horrible pain, the area was about as big as a baseball & was extremely red, almost purple in color. I was concerned, but didn't want to fight the ER on a Saturday, I was too miserable to wait forever. Thought I could wait until Monday & go my doctor.

    On Sunday, the area didn't seem to be worse, but was not any better either. I called the urgent care center that is just down the road, talked to the medical assistant, told her what was going on, she talked to the doctor who said there probably wasn't anything they could do for me. We considered going to the ER, but again didn't feel up to handling the crowds and wasn't really sure what was going on.

    Got into see my doctor first thing Monday a.m. He walked into the room, saw my arm from across the room and said, "Oh my God." (One of the phrases/words you really don't want to hear from your doctor!) He said (& please pardon me if I'm not getting the terminology correct, I just started school!) that I have cellulitis and a severe bacterial infection at that site. He said it was so serious that the infection could have made me septic soon and my condition could have become very serious. He wanted to admit me for IV antibiotics, but we asked to try to treat it on an outpatient basis, b/c our 3 year old son gets so upset when I'm in the hospital. I have been into the office every morning for antibiotic injections & am taking oral Levquin & hi dose Augmentin. The mass has reduced in size & is now finally getting a little better, but I'm still having considerable pain & cannot move my arm very much.

    I know you can't really say too much without seeing me, but do you have any thoughts about what might have happened? In all my years of Crohn's and hospital stays, I have never had any problems with IV sites. This has been a really scary experience & I'm still pretty ill. You are all so wonderful, I was just wondering what ideas you might have. Thanks so much!
    •  
  2. 6 Comments

  3. by   SmilingBluEyes
    HI there and let me offer you a warm hug and well wishes for a complete recovery. Did the doctor culture the site at all? Just curious. Could have been many things that did this. I imagine your immune system had taken a hit what with all you have suffered and if the site was not properly prepared and monitored, it could happen to anyone. What a horrible thing to happen to you. I am Truly sorry.
  4. by   frankie
    kylesmom - so sorry to hear about such a phlebitis turned infection. I would suggest warm moist heat 3-4 times a day for 20 min. and prn for comfort. I am an IV therapy nurse who works in an IV clinic. I would suggest that you consider a port placement for future IV tx. We have several Crohn's patients who have implanted ports for easy, and quick IV access. They all love this. Think about this. The ports can be removed in the future if you no longer needed it.

    Question? - do you have fistulizing Crohn's - have you been txed with remicade? it works quite well, and now we are seeing the Crohn's patient in the clinic for maintenance remicade. curious

    good luck with the phlebitis

    frankie
  5. by   Kyle's Mom
    Frankie, Thank you for your response! I have had three Remicade infusions - that drug has been a Godsend!!! When I was a teenager (mid-80's) all that was really available was high doses of prednisone when my Crohn's flared. I have asked my GI doc about a port so many times. Each time he has said "no" because he believes I am too young (32) and the risk of infection is too great. It has gotten to the point where we can't even draw blood for my regular blood counts. Until I can convince him I really need a port, is there ANYTHING you might recommend I try to improve my veins? It is becoming so painful to get stuck

    I really appreciate all your kind words!!
  6. by   Jenny P
    Kyle's Mom, My DH has M.S. and after years of steriods for treating flare-ups, his veins are fragile and thin-walled. He still has decent-sized veins because he does exercise his hands every day- you know those stress-relieving squeeze toys? Any type of hand exercise you do and do consistently will help keep your veins larger. I've seen little old ladies who knit and crochet with veins bigger than a lot of middle aged mens veins because the LOL's USE and exercise their hands a lot more than the middle-aged men.
  7. by   shannonRN
    no because you are only 32? i have seen much, much younger come in with ports. i recently had an ms patient who had a port, unusual for this doc...and asked her how and why. she replied, "i told her that it was my decision and i didn't want to be stuck repeatedly each time i came into the hospital." md agreed. patient said it was one of the best things that has happened to her since she became sick. sorry to hear about your arm...wishing you a speedy recovery!
  8. by   frankie
    Kyle's MOM - For blood draws and IV starts, you can try overhydrating, wearing warm clothes, and have the nurses use a heating pad on medium to low to warm up your arms. Also, since you have been on prednisone so much, you probably should avoid vacutainer systems, if possible. Sometimes the vacuum is too strong for the weak vein. Also, ask if the venipuncture person will use a butterfly 22 g and 3 cc syringe to draw blood - easier to posn. and less psi when withdrawing. Finger sticks are a viable option also. I think they hurt more, but I will do them on patients who have needle phobias, request fingersticks, etc... Some tests can't be done by fingerstick. And the person needs to know how to do a good fingerstick, but routine labs can be done that way.....good luck.....think relax, use guided imagery, keep those veins from spasming. frankie

close